Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
This alert emphasizes the importance of reconciling medications and supports implementation of this Joint Commission on Accreditation of Healthcare Organizations' (JCAHO) National Patient Safety Goal. Note: This alert has been retired effective August 2016. Please refer to the information link below for further details.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.